Mississippi, 2022Damaging Wind in Mississippi, August 21, 2022
August 21, 2022 · NWS JAN · 1 event in 1 county or zone
Scattered thunderstorms developed around portions of Mississippi on August 21st. Some became severe and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed around portions of Mississippi on August 21st. Some became severe and produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 21, 2:04 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 21, 2:04 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
304 PM CDT Sun Aug 21 2022
.DISCUSSION...
The rest of today and tomorrow...
Another rainy couple of days is in store for the ArkLaMiss region as
a shortwave trough dives into the region. This paired with
persistent 850mb southerly flow will keep a tropical-like airmass
settled over the region today and tomorrow. PWATs ranging 2.0-2.5
inches will allow for an ample supply of moisture. This airmass will
continue to supply enough instability to continue the development of
scattered to numerous showers and storms. The storms, however, are
lacking sufficient low and mid-level lapse rates to generate any
significant updrafts. While thunderstorms can't be ruled out, rain
showers will be the most prominent across the area this afternoon
into the evening. The main concern over the next 2 days will be the
risk of heavy rainfall paired with pre-existing saturated
conditions, especially for areas west of the I-55 corridor. Rainfall
rates ranging 2-4" will be possible in any storm that is able to
develop. In addition, slow moving storms along a west to east flow
will allow for the potential training of storms. Due to this, a
"Limited" for flash flooding has been outlooked in the HWO.
By tonight, rain chances will decrease but still remain scattered as
instability decreases overnight. Lows will remain in the 70s as
radiational cooling will be fairly inefficient due to cloud cover
across the region. Tomorrow, a frontal boundary associated with a
shortwave embedded in a longwave trough will bring a boundary in the
the ArkLaMiss region, allowing for sufficient instability in the
generation of showers and some storms. Numerous to widespread
precipitation is likely throughout the area. Localized flash
flooding will continue to be a concern across the ArkLaMiss. A
"Limited" will again be advertised in the HWO as the potential for
heavy rainfall continues. A flash flood watch has been a
consideration over the previous forecast cycles, but we will hold
off once again as uncertainty over location and timing remains. Highs
will struggle to reach 80s for areas along and north of I-20 as the
boundary dips into the area, keeping cloud cover increased
throughout the day. Areas south if I-20 will reach the lower to
middle 80s. /AJ/
Monday night through the week...
The theme for the upcoming week at least through mid-week is cooler
than normal and continued increased rain chances. The region will
remain under the influence of an East Coast mid-level trough. A
stalled front will remain just to the north or across the northern
parts of the forecast area. Along and south of this front, plenty of
moisture will be present. Precipitable water values look to be
around 2.3 inches and continued moisture transport will feed into
the region through at least mid-week. With continued westerly flow,
disturbances riding along the boundary will help initiate showers
and storms which could lead to localized flooding concerns. Models
are indicating the higher QPF totals extending a little further east
than previous runs, with amounts through mid-week of several inches,
with the ECMWF showing a whopping 6-9 inches(but the GFS is way on
the other end of the spectrum of being drier). While scattered
showers and isolated thunderstorms will continue to occur early in
the week, the impetus for much of the rainfall looks to occur
starting either late Monday or into Tuesday as a surface low
develops across Texas and moves to the north and east across our
region. This will help rainfall consolidate and move across the
region, with some of the higher amounts focusing more on the Tuesday
into Wednesday time period. With a rather tropical airmass in place,
rainfall should be rather efficient and flash flooding will be a
concern through mid-week. Will continue for now with the limited
risk outlook but there will be a need to upgrade portions of the
region to an elevated risk for flooding and a flood watch needed.
The question remains where exactly. My initial thinking is that it
will span an area that covers southeast AR, northeast LA and
portions of MS north of I-20 and west of I-55.
Thanks to the cloud cover and rainfall, temperatures will be cooler
than normal. Highs through much of the week will be in the 70s and
80s. A change will occur toward the end of the week. The upper
trough will move off to the east and much of the rain moves south.
This will keep the best POPs in the south and conditions should
return a little more like summer around here with highs in the 80s
and 90s. /28/
&&
.AVIATION...
18Z TAF discussion:
All sites will toggle in between VFR/MVFR cigs this afternoon into
the evening as precipitation continues to develop across the
region. TSRA/SHRA will be possible across the area through 03Z,
which will lower vis. By 06Z VCSH will be possible across the
area and VFR/IFR cigs will prevail through the remainder of the
period after 06Z. /AJ/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 72 79 71 77 / 65 88 60 76
Meridian 71 80 70 78 / 54 85 49 69
Vicksburg 72 79 71 77 / 74 86 63 76
Hattiesburg 72 85 71 80 / 58 78 60 79
Natchez 72 80 71 78 / 51 84 64 80
Greenville 72 77 70 78 / 74 92 55 59
Greenwood 72 78 69 81 / 69 85 45 60
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
28/AJ
Hazardous weather outlook, Aug 21, 2:04 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
304 PM CDT Sun Aug 21 2022
ARZ074-LAZ007>009-015-016-023>026-MSZ040-047>049-053>056-059>066-
072>074-222015-
Ashley-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Warren-Hinds-
Rankin-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
304 PM CDT Sun Aug 21 2022
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, south central
Mississippi, and west central Mississippi.
.DAY ONE...Tonight and Monday
FLOODING
THREAT...Limited
TIMING...This afternoon and again Monday
This afternoon and again monday, localized flash flooding is
possible, particularly in low lying and urban areas. Minor river
flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Flooding is possible for the entire outlook area Monday night
through Wednesday.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
ARZ075-MSZ018-019-025>039-041>046-050>052-057-058-222015-
Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Sharkey-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Scott-Newton-Lauderdale-Jasper-Clarke-
304 PM CDT Sun Aug 21 2022
This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.
.DAY ONE...Tonight and Monday
FLOODING
THREAT...Limited
TIMING...Monday
Monday, localized flash flooding is possible, particularly in low
lying and urban areas. Minor river flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Flooding is possible for the entire outlook area Monday night
through Wednesday.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
33
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Thunderstorm Wind, Smith
- When
- August 21, 3:20 PM CST
- Where
- Smith County, 0.91 mi SW of Mize
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.860, -89.560
A barn was destroyed by severe downburst winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, August 21 to 22, 20221 death · $1.4 billion · 34 events
- Flash Flooding in Ohio, August 21, 2022$1.1 million · 2 events
- Wildfire in Idaho, August 21 to 31, 2022$800,000 · 1 event
- Flash Flooding and Flooding in Virginia, August 21, 2022$500,000 · 6 events
- Wildfire in Washington, August 21 to 31, 2022$190,000 · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, August 21, 2022$132,000 · 50 kt wind · 5 events
- Flooding and Damaging Winds in Ohio, August 21, 2022$57,000 · 60 kt wind · 19 events
- Damaging Wind in Florida, August 21, 2022$100,000 · 1 event
- Tornado and Flash Flooding in Arizona, August 21 to 22, 2022$33,000 · 1 in hail · 15 events
- Flash Flooding and Debris Flows in Puerto Rico, August 21 to 23, 202227 events
- High Surf in Hawaii, August 21 to 22, 202219 events
- Flash Flood and Damaging Wind in Utah, August 21, 2022$21,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089104.